People usually experience weight gain when they’re on one or another medication. Gabapentin is one such medication that typically brings forward this complimentary question with it: Does Gabapentin cause weight gain?
Like every other medication, Gabapentin too has side effects. But what side effects and does it mean you must stop taking your medication? This article will answer all such questions for you today.
Does Gabapentin cause weight gain? This is the most typical concern that arises in people’s minds when they want to tackle seizures with Gabapentin. Weight gain is a common side effect of most medications which sometimes might be mistaken for a healthy sign. People usually tend to put on some extra kilos when they are on one or another medication.
Gabapentin is an FDA-approved oral drug for treating neurological disorders such as central pain, diabetic neuropathy, and postherpetic neuralgia. However, 2 to 3 percent of people consuming Gabapentin have experienced weight gain. Let’s know about what plausible ill effects Gabapentin has.
Table of Contents
What Is Gabapentin?
Gabapentin (also referred to as Neurontin) is used to treat partial seizures and neuropathic pain. Though it’s quite effective, like every other medication it too has certain side effects.
How Gabapentin Works?
The most significant use of Gabapentin relates to the treatment of focal seizures.
It regulates the release of chemicals that are responsible for GABA stimuli to some extent. However, the effect is mostly visible in reducing neurotransmission to bring down the adversity of neural excitability characteristics.
Although Gabapentin indirectly modifies chemical reactions in an individual’s body, it makes a lasting and strong effect.
Does Gabapentin Cause Weight Gain?
So here comes the most awaited part of the discussion- does Gabapentin cause weight gain? Though weight gain is not the most vividly seen side effect of Gabapentin, it still is a matter of concern for many. A plethora of tests have confirmed that an almost negligible percentage of people (2 to 3 percent) did put on additional pounds during their course of Gabapentin.
Why Does Gabapentin Cause Weight Gain?
- Well, the science behind that is quite simple. The medication has certain elements that result in an increase in appetite. As a consequence, overeating results in being overweight. However, it isn’t clear what elements exactly are responsible for this side effect of Gabapentin.
- Moreover, Gabapentin makes one feel dizzy and tired. As a result, you might not feel like doing any physical activity, apparently causing weight gain.
- Another reason why does Gabapentin cause weight gain is the development of peripheral edema. In this situation, fluid gathers in the body parts (typically legs, feet, hands and arms) making them swell. This too adds extra weight to your body.
So if you’re on Gabapentin, you might witness a sudden upward shift in your body weight.
Other Gabapentin Side Effects
Weight gain isn’t the only plausible side effect of Gabapentin. Many underlying conditions can develop because of this medication. These include-
1. Respiratory Suppression
Gabapentin is said to be responsible for leaving an adverse impact on people with lung diseases. Moreover, taking it along with depressants, opioids, and benzodiazepines can make respiratory diseases like COPD and asthma even more fatal.
Since Gabapentin alters the neurotransmission system, it results in several side effects while leaving it. When you stop consuming this medicine, your body responds to it in an unpleasant manner. Generally, people experience-
- Panic Attacks
- Hypertension and
3. Suicidal Thoughts
In several studies, Gabapentin is also found to be the cause behind the increase in self-harm activities. This is so because when GABA alterations happen in the episodes of elevated mood swings, they create a strong effect. It is also not suggested for pregnant and lactating women.
Some other common Gabapentin side effects account for-
- Sleep Disorders
- Peripheral Edema
- Involuntary Eye Movement (Nystagmus)
- Charles Bonnet Syndrome
Does Gabapentin Cause Weight Gain If Overdosed?
It is well said that excess of everything is the worst. So is the case with Gabapentin. Apart from weight gain, its overdose can result in-
- Blurred Vision
- Speaking Complications
- Uncontrollable Jerking Motions and
- Breathing Problems
If the severity increases, the overdose of Gabapentin can even result in a coma or death of an individual.
Must Follow Measures While Tapering Gabapentin Off Your Schedule
Even if you feel your weight has seen a sudden increase, don’t cut off Gabapentin all of a sudden completely. Talk to your doctor about your condition and get the check-up done. Because your doctor knows your medical history, they will guide you with an optimum plan for tapering Gabapentin off your schedule. You might be asked to go for certain tests or check-ups to see if your medications can be swapped or reduced to a certain extent.
Also, make sure that you reach your doctor if you have unbearable and uneasy experiences whether it’s mood swings or an allergic infection after withdrawing Gabapentin or decreasing its intake.
Tips That Can Help Reduce Gabapentin Side Effects
- Meditate regularly.
- Go for exercising.
- Eat food rich in Vitamin C and fats.
- Reduce the intake of carbohydrates and protein.
- Use eucalyptus oil in regulated quantities for shingles.